It can be hard to tell if someone has drug-induced liver injury (DILI). It is usually linked to a mix of clinical and lab findings that don't point to a specific cause. A drug or its metabolites interacting with target cells is a big part of what causes DILI. It is divided into three types: hepatocellular, cholestatic, and mixed.
It can be hard to tell if someone has drug-induced liver injury (DILI). This is because it is hard to say for sure that a single drug or agent caused most cases, and the time of onset, incubation period, or latency can be anywhere from 5 days to 3 months.
Most drug-caused liver damage looks like acute viral hepatitis. This is usually diagnosed by high levels of serum aminotransferases (ALT, AST) or bilirubin along with jaundice or other nonspecific signs of an acute illness, such as fatigue, weakness, nausea, abdominal pain, fever, rash, or itching. In severe cases, hepatic encephalopathy and coagulopathy often happen.
Alkaline phosphatase and gamma-glutamyl transpeptidase levels that are too high can also be a sign of cholestatic injury. But serum total bilirubin and prothrombin time are better and more sensitive ways to measure how bad the disease is. An R ratio of ALT to alkaline phosphatase (both expressed as multiples of the upper limit of the normal range) of 2 or less defines a grade 3 cholestatic pattern of injury, which is most likely caused by a blocked bile duct or choledocholithiasis.
It can be hard to figure out what caused drug-induced liver damage, especially when there are several possible causes. A physical exam can often help figure out what's wrong (tenderness in the right upper quadrant, jaundice in hepatitis or biliary obstruction, length of time and severity (changes in mental status in encephalopathy)).
For hepatocellular injury, the most common lab test for liver function is ALT or AST. For cholestatic injury, the most common tests are alanine aminotransferase, alkaline phosphatase, g-glutamyl transferase, and total bilirubin. DILI can also be found with the help of other tests, such as hepatic protein synthesis and prothrombin time.
A liver biopsy is sometimes needed when a series of blood tests and physical exams can't give a clear answer. Based on the drugs the patient has taken, this helps prove cause and effect. This could lead to a diagnosis of either intrinsic or idiosyncratic DILI.
It can be hard to figure out if someone has mixed injury because of drug-induced liver injury. Some symptoms may not show up until many days or weeks after taking the drug that caused them. Symptoms like tiredness and weakness, jaundice, nausea, pruritis, and encephalopathy are common. Most people have high levels of alanine aminotransferase (ALT) and aspartate aminotransferase (AST).
The R-ratio, which is the ratio of ALT to ALP, shows whether the damage is hepatocellular, cholestatic, or a mix of both. It is based on whether ALT or ALP is higher in the serum at the start of an injury. This can help a doctor figure out what's wrong. It can also help tell the difference between drugs that cause liver damage and those that don't. This could help a patient figure out what caused a new case of hepatotoxicity.
It can be hard to make a diagnosis because it is hard to know when the first signs of drug-induced liver damage show up. It might not show up for weeks or months after the drug has been given. So, liver function tests in the lab are essential for diagnosing DILI. These are alanine aminotransferase (ALT), aspartate aminotransferase (AST), alkaline phosphatase (ALP), bilirubin, and albumin and prothrombin time.
DILI should be diagnosed based on a history of taking drugs and a number of clinical tests, such as liver enzyme elevations, changes in blood chemistry, and imaging tests. When these tests don't give enough information, a liver biopsy should be done to rule out other causes of liver damage.